Hail, Box Butte
- When
- June 23, 7:19 PM MST
- Where
- Box Butte County, 5 mi W of Alliance
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -102.978
Thunderstorms produced some hail and strong winds over parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced some hail and strong winds over parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 2:11 PM MST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 311 PM MDT TUE JUN 23 2009 .UPDATE... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE UNTIL 900 PM MDT. && .PREV DISCUSSION... /ISSUED 225 PM MDT TUE JUN 23 2009/ SHORT TERM...TONIGHT THROUGH THURSDAY... EXPECT ANOTHER ROUND OF THUNDERSTORMS TO INITIATE LATE THIS AFTERNOON OVER FAR SE WY AND MOVE ACROSS THE NEB PANHANDLE THIS EVENING IN RESPONSE TO DECENT INSTABILITY AND WEAK IMPULSE TRACKING ACROSS THE AREA IN SW UPPER FLOW. LOOKS LIKE ACTIVITY SHOULD BE A LITTLE MORE TO THE SE AS OPPOSED TO LAST NIGHTS ACTIVITY. OTHERWISE A COUPLE QUITE WARM DAYS IN THE OFFING AS UPPER HIGH SLIPS WESTWARD OVER THE SRN ROCKYS WEDS AND HOLDS THERE THROUGH THURSDAY. RISING HEIGHTS WILL ALLOW TEMPS TO WARM WELL INTO THE 80S OVER LOWER ELEVATIONS WITH 90S ACROSS THE PANHANDLE. WARMING MID LEVEL TEMPS WILL ALSO TEND TO REDUCE CONVECTION SOMEWHAT WEDS AND THURSDAY BUT ISOLATED ACTIVITY STILL EXPECTED MAINLY OVER THE SRN CWA WHERE PROXIMITY TO THE MTNS WILL AID DEVELOPMENT. LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE EARLY PART OF THURSDAY NIGHT MAINLY OVER THE SOUTHERN NEBRASKA PANHANDLE. UPPER RIDGE WILL FLATTEN SOMEWHAT ON FRIDAY AS A POTENT SHORTWAVE MOVES ACROSS SOUTHERN CANADA...IN ADDITION TO A WEAK FEATURE MOVING ACROSS THE CENTRAL ROCKIES. 12Z MODELS ARE SUGGESTING THAT A COLD FRONT ASSOCIATED WITH THE SYSTEM IN CANADA WILL DROP SOUTH ACROSS THE AREA DURING THE DAY FRIDAY...WITH LEESIDE CYCLOGENESIS OCCURRING AHEAD OF THE BOUNDARY LATE IN THE DAY. THIS WILL SPARK OFF AFTERNOON THUNDERSTORMS...SOME OF WHICH COULD BE STRONG. WILL SEE TEMPERATURES COOL A FEW DEGREES BEHIND THE FRONT SATURDAY...ALTHOUGH DONT THINK AS COOL AS WHAT THE MEX IS SUGGESTING. GFS AND ECMWF STILL DIFFER SOMEWHAT ON THE TIMING OF UPPER LOW EJECTING FROM THE CALIFORNIA COAST INTO THE CENTRAL PLAINS OVER THE WEEKEND. GFS IS STILL CONSIDERABLY FASTER THAN THE ECMWF...WITH THE GFS MOVING THE REMNANTS OF THE LOW CLEAR INTO THE SE US BY MONDAY WHILE THE ECMWF HAS IT OVER THE CENTRAL PLAINS STILL ON TUESDAY. EITHER WAY...WILL REMAIN UNDER THE INFLUENCE OF A FLAT RIDGE THROUGH THE BEGINNING PART OF THE WEEK WITH AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AS UPPER LEVEL FEATURES MOVE ATOP THE RIDGE AND OVER THE AREA EACH DAY. AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH WEDNESDAY OUTSIDE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WHERE PERIODS OF MVFR CONDITIONS LIKELY DUE TO LOWERED CIGS/VSBYS. FIRE WEATHER...NO CONCERNS AT THIS TIME WITH WX CONDITIONS ABOVE CRITICAL THRESHOLDS OVERALL AND FUELS GREEN. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WFOCYS LONG TERM...RJM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 308 PM MDT TUE JUN 23 2009 NEZ001>003-019>021-054-055-WYZ059>070-242115- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 308 PM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER FAR SOUTHEAST WYOMING THEN MOVE EAST ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. SUFFICIENT MOISTURE AND INSTABILITY EXISTS FOR SOME OF THESE STORMS TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT FOR EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. MORE SETTLED WEATHER CONDITIONS WILL MOVE IN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND EAST OF THE LARAMIE RANGE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 650 PM MDT TUE JUN 23 2009 NEZ001-003-019-021-240145- BOX BUTTE-MORRILL-SCOTTS BLUFF-SIOUX- 650 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTTS BLUFF... NORTHWESTERN MORRILL...SOUTHEASTERN SIOUX AND SOUTHWESTERN BOX BUTTE COUNTIES UNTIL 745 PM MDT... AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RATTLESNAKE HILL...OR 11 MILES NORTH OF SCOTTSBLUFF...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THE STORM WILL MOVE ACROSS HIGHWAY 71 NEAR LAKE ALICE THROUGH 715 PM MDT. PEOPLE IN BOX BUTTE...MORRILL...SCOTTS BLUFF AND SIOUX COUNTIES... INCLUDING THE CITIES OF RATTLESNAKE HILL AND LAKE ALICE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 655 PM MDT TUE JUN 23 2009 NEZ001-003-019-021-240145- BOX BUTTE-MORRILL-SCOTTS BLUFF-SIOUX- 655 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTTS BLUFF... NORTHWESTERN MORRILL...SOUTHEASTERN SIOUX AND SOUTHWESTERN BOX BUTTE COUNTIES UNTIL 745 PM MDT... AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RATTLESNAKE HILL...OR 11 MILES NORTH OF SCOTTSBLUFF...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THE STORM WILL MOVE ACROSS HIGHWAY 71 NEAR LAKE ALICE THROUGH 715 PM MDT. PEOPLE IN BOX BUTTE...MORRILL...SCOTTS BLUFF AND SIOUX COUNTIES...INCLUDING THE RATTLESNAKE HILL AND LAKE ALICE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 741 PM MDT TUE JUN 23 2009 NEZ003-021-240245- BOX BUTTE-MORRILL- 741 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND NORTHWESTERN MORRILL COUNTIES UNTIL 845 PM MDT... AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF HEMINGFORD TO KILPATRICK LAKE TO PERRIN...MOVING EAST AT 20 MPH. SMALL HAIL TO PENNY SIZE...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... PERRIN BY 750 PM MDT. ANGORA BY 805 PM MDT. BEREA BY 810 PM MDT. BONNER BY 815 PM MDT. BRONCO LAKE BY 825 PM MDT. ALLIANCE BY 830 PM MDT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 807 PM MDT TUE JUN 23 2009 NEZ020-054-055-240300- BANNER-CHEYENNE-KIMBALL- 807 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 900 PM MDT... AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POTTER TO OLIVER RESERVOIR...MOVING NORTHEAST AT 10 MPH. SMALL HAIL...HEAVY RAINFALL UP TO ONE INCH PER HOUR...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... OLIVER RESERVOIR AND KIMBALL BY 810 PM MDT. BENNETT RESERVOIR BY 825 PM MDT. I-80 EXIT 29...I-80 EXIT 38 AND BUSHNELL ARE ALSO IN THE PATH OF THESE STORMS. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 7 AND 41. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 811 PM MDT TUE JUN 23 2009 WYZ069-070-240315- CHEYENNE FOOTHILLS-PINE BLUFFS- 811 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 915 PM MDT... AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEREFORD...OR 26 MILES SOUTHEAST OF CHEYENNE...MOVING NORTH AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... CARPENTER BY 820 PM MDT. BURNS BY 840 PM MDT. I-80 EXIT 386 IS ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 380 AND 396. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 818 PM MDT TUE JUN 23 2009 NEZ003-240315- BOX BUTTE- 818 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY UNTIL 915 PM MDT... AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRONCO LAKE...OR 5 MILES WEST OF ALLIANCE... MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BRONCO LAKE BY 830 PM MDT. ALLIANCE BY 825 PM MDT. ALLIANCE AIRPORT BY 835 PM MDT. RUBIN
The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds caused damage to a tin windbreak for cattle, blowing it about 300 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167493, 167496.